0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Clarithromycin-Induced Mania
AHMED ABOUESH, M.D.; William R. Hobbs, M.D.
Am J Psychiatry 1998;155:1626-1626.
View Author and Article Information

Letters to the Editor

To the editor: This letter presents a case of clarithromycin-induced mania.

Ms. A, a 52-year-old woman with a history of three depressive episodes, was admitted for hyperenergetic, loud, and unfocused behavior. She was also elated and delusional. Two days earlier, she had been prescribed a regimen of clarithromycin, 500 mg b.i.d., and prednisone, 60 mg q.i.d., followed by a taper, for severe sinusitis. Results of a neurologic examination were within normal limits; laboratory data were also within normal range. The results of a drug-of-abuse screen were negative; Ms. A’s blood alcohol concentration was zero. Her clarithromycin was discontinued; the prednisone taper continued. Within 1 week, Ms. A responded to haloperidol and lithium treatment. She was tentatively diagnosed as having steroid-induced psychosis. Lithium was discontinued after 4 months because of the appearance of hypothyroidism, probably induced by lithium. Two years later, again 2 days after starting treatment with clarithromycin for an acute episode of sinusitis, Ms. A became agitated and acutely delusional. She believed she was "Jesus Christ," a singer and a superstar. She would scream intermittently. She had an expansive mood, flight of ideas, an intense affect, and looseness of associations, but no hallucinations. Her physical examination and laboratory results were unremarkable. Clarithromycin was discontinued, and Ms. A was started on a regimen of haloperidol and lithium. An unequivocal improvement was noted the next day with mildly pressured speech and an expansive mood, but a denial of delusions. Ms. A was discharged 6 days after her admission.

Ms. A had two similar episodes with clear evidence of mania and psychosis. During the first episode, she was taking both clarithromycin and prednisone; the mania and psychosis were thought to be due to the prednisone. Before the second episode, Ms. A was taking clarithromycin alone. We think that Ms. A’s case represents clarithromycin-induced mania. Her dose of clarithromycin in both episodes was 500 mg b.i.d. as opposed to the relatively high doses (1000 mg b.i.d.) described in the treatment of disseminated Mycobacterium avium-complex infections in two AIDS patients who developed manic episodes R4015511CHDBIJEH, similar to the results reported by Cone et al. R4015511CHDDEECA. Clarithromycin has excellent CSF penetration R4015511CHDDCEGH, but no reports of possible interaction with central neurotransmitters were found in the literature, although such interaction is a plausible assumption. There have been several reports of CNS side effects of clarithromycin: dizziness, lightheadedness, confusion, and insomnia R4015511CHDBFCCC, as well as visual hallucinations R4015511CHDDEJEC.

Nightingale SD, Koster FT, Mertz GJ, Loss SD: Clarithromycin induced mania in two patients with AIDS. Clin Infec Dis  1995; 20:1563–1564
[CrossRef]
 
Cone LA, Sneider RA, Nazemi R, Dietrich EJ: Mania due to clarithromycin therapy in a patient who was not infected with human immunodeficiency virus. Clin Infec Dis  1996; 22:595–596
[CrossRef]
 
Schmidt T, Froula J, Tauber MG: Clarithromycin lacks bactericidal activity in cerebrospinal fluid in experimental meningitis. J Antimicrob Chemother  1993; 32:627–632
[PubMed]
[CrossRef]
 
Wallace RJ, Brown BA, Griffin DE: Drug intolerance to high dose clarithromycin among elderly patients. Diagn Microbiol Infect Dis  1993; 16:215–221
[PubMed]
[CrossRef]
 
Steinman MH, Steinman TI: Clarithromycin-associated visual hallucinations in a patient with chronic renal failure on continuous ambulatory peritoneal dialysis. Am J Kidney Dis  1996; 27:143–146
[PubMed]
[CrossRef]
 
+

References

Nightingale SD, Koster FT, Mertz GJ, Loss SD: Clarithromycin induced mania in two patients with AIDS. Clin Infec Dis  1995; 20:1563–1564
[CrossRef]
 
Cone LA, Sneider RA, Nazemi R, Dietrich EJ: Mania due to clarithromycin therapy in a patient who was not infected with human immunodeficiency virus. Clin Infec Dis  1996; 22:595–596
[CrossRef]
 
Schmidt T, Froula J, Tauber MG: Clarithromycin lacks bactericidal activity in cerebrospinal fluid in experimental meningitis. J Antimicrob Chemother  1993; 32:627–632
[PubMed]
[CrossRef]
 
Wallace RJ, Brown BA, Griffin DE: Drug intolerance to high dose clarithromycin among elderly patients. Diagn Microbiol Infect Dis  1993; 16:215–221
[PubMed]
[CrossRef]
 
Steinman MH, Steinman TI: Clarithromycin-associated visual hallucinations in a patient with chronic renal failure on continuous ambulatory peritoneal dialysis. Am J Kidney Dis  1996; 27:143–146
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 37.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 37.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 36.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 36.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles